MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE HA 8 MM X 30MM; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIOSURE HA 8 MM X 30MM; SCREW, FIXATION, BONE
Model Number 72201778
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an acl the biosure broke.The procedure was completed with a s+n back up device.There was a non-significant surgical delay and no further complications were reported.Patient bone quality was good.The back up was used in the original bone hole, no void was left in the patient.The instrument use to prepare the insertion site was a drill 8mm, tunnel size was 8mm.The site was cleared of all debris prior to insertion.Patient status is good and the surgeon was ultimately satisficed with the surgical outcome.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during an acl the biosure broke.The broken pieces were removed from the patient with tweezers.The procedure was completed with a s+n back up device.There was a non-significant surgical delay and no further complications were reported.Patient bone quality was good.The back up was used in the original bone hole, no void was left in the patient.The instrument use to prepare the insertion site was a drill 8mm, tunnel size was 8mm.The site was cleared of all debris prior to insertion.Patient status is good and the surgeon was ultimately satisficed with the surgical outcome.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the polymer found that the storage requirements for the material are specified, and the material must comply with provided percentage composition specifications as measured by ash test.A visual inspection of the returned device found that it is not in its original packaging.The complaint device was returned with the distal end fractured and deformed.There is debris on the device.An assessment of the customer supplied image finds the complaint device, with the distal end fractured, deformed and containing debris.Based on the condition of the product material found during visual inspection, additional material testing is not required.No further complications were reported.Therefore, no further clinical investigation is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.Internal complaint reference (b)(4).A1: patient identifier must be in blank and not as "none".There was a patient involved but there is no specific information about the patient.

Brand Name
BIOSURE HA 8 MM X 30MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15932069
Report Number1219602-2022-01924
Device Sequence Number6535973
Product Code HWC
UDI-Device Identifier03596010611741
UDI-Public03596010611741
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K080358
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2026
Device Model Number72201778
Device Catalogue Number72201778
Device Lot Number50937204
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2022
Supplement Date Received by Manufacturer12/08/2022
03/13/2023
Initial Report FDA Received Date12/07/2022
Supplement Report FDA Received Date12/12/2022
03/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown